News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Antidepressants and mental function


 struuudog - Sun Mar 01, 2009 2:11 am

Hi,

I wanted to know if there is any information about whether antidepressants can worsen your concentration, creativity, or visualization. The reason is that I have been thinking about going back on antidepressants after not taking them for 4 years (i used to take zoloft). I am a chess master and it is my "profession". During the time I was taking them (approximately 2002-2005) my results suffered alot, and when I went off them I quickly got better. I do not know if this is because of the drugs or other factors in my life, but it seems like a big coincidence.

I think my depression is related to circumstances in my life (being completely alone, inability to relate to people, and also having an unrequited love recently). It seems i cannot connect with anyone, and I don't know if the depression is a cause of this or only an effect. I would like to test it, but it is very important to me that it does not harm my results, or I will lose the one thing (very good achievements in chess recently) that is keeping me going. Do you know anything about this? Thank you.
 Dr. E. Seigle - Sat Mar 07, 2009 9:02 am

Hi struuudog,

It is nearly always the case that when a medication has the brain as its target for clinical benefit, that there is the possibility of trouble concentrating or some slight blunting of the quality of ones thinking. That being said, while not rare, it is not typical for people to report cognitive or thinking problems when taking a standard antidepressant, including the widely used SSRIs such as Zoloft (as you took). If you found that the Zoloft blunted your thinking or creativity, you and your doctor have the options of either trying the Zoloft at a lower dose, making increases if necessary in very small increments and slowly, or trying another medication. Certain anti-depressants are more likely to have cognitive side effects than others. The medications that are most specifically act on the serotonin and/or norepinephrine brain nerve transmitter systems are probably least likely to have these side effects. These would include Celexa, Lexapro and Cymbalta, for example. Zoloft and Prozac are decent choices, as well. Potentially sedating antidepressants (which affect other brain transmitters such as histamine and acetylcholine) such as Remeron and Paxil, or those making people prone to side-effects from their "washing-out" of the body quickly (such as Effexor) may be less preferable. However, antidepressant choice needs to be a highly individualized process requiring much discussion between a patient and her doctor. Good luck!

E. Seigle MD
 scorpiosloth - Sat May 16, 2009 12:30 am

when you say that you are a chess master and that you don't find it easy to get along with people I wonder if you have aspergers syndrome. I have recently found I have this after a lifetime of depression - and although it doesn't take away the depression it can explain a lot, and give a peer group.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here